Thunderstorm Wind, Kiowa
- When
- March 28, 4:40 PM MST
- Where
- Kiowa County, Sheridan Lake
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.470, -102.280
A few severe thunderstorms occurred over extreme southeast Colorado... producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A few severe thunderstorms occurred over extreme southeast Colorado... producing damaging winds and large hail. One supercell generated large hail...damaging winds...and two tornadoes. The tornado which struck Holly...rural northeast Prowers County...and rural southeast Kiowa County had a maximum rating of EF3. The path width reached a maximum of around 900 yards in extreme northeast Prowers County. Prior to this...as the tornado moved through Holly...the path width was around 600 feet. Over 200 residences and other buildings were affected or destroyed. Two people were killed and nine others were injured. The damage path was around 28 miles long...extending into Kiowa County. The last substantial damage with the tornado was 12 miles north of Holly...in northeast Prowers County...where a ranch sustained high end EF3 damage. As the supercell cycled through...another tornado occurred east of Towner...and moved into Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Mar 28, 2:50 PM MST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 350 PM MDT WED MAR 28 2007 .SHORT TERM... (TONIGHT AND THURSDAY) CURRENTLY...NICE WOUND UP LOW OVER THE GREAT BASIN HAS BEEN MAINLY A WIND PRODUCER OVER SOUTHERN COLORADO...WITH DRY SLOT KILLING PRECIP OVER ALL BUT THE SAN JUAN MOUNTAINS THIS AFTERNOON. OVER THE PLAINS...DRYLINE HAS MIXED INTO WRN KANSAS...WITH DEWPOINTS DROPPING INTO THE 30S ALONG THE KS BORDER...WHILE TEENS AND 20S ARE NOTED FARTHER WEST. RH HAS DROPPED TO NEAR OR SLIGHTLY BELOW THE CRITICAL 15 PERCENT THRESHOLD IN A FEW AREAS OVER THE PLAINS...BUT DOUBT IT WILL REMAIN THERE FOR THE REQUIRED 3 HOURS...SO NO FIRE WEATHER HIGHLIGHT PLANNED. DEEP MIXING UNDER THE UPPER JET HAS PUSHED WIND SPEEDS TOWARD HIGH WIND WARNING CRITERIA OVER THE PLAINS...WITH GUSTS IN THE 40-50 KNOT RANGE FROM I-25 EAST. WINDS SHOULD BE NEAR PEAK SPEEDS NOW THROUGH 00Z...THEN DIMINISH QUICKLY THIS EVENING AS UPPER JET PUSHES EAST. TONIGHT...LATEST RUC AND NAM BOTH SUGGEST SNOW POTENTIAL IS FAIRLY LIMITED THIS EVENING...SO WILL CANCEL THE SNOW AND BLOWING SNOW ADVISORY WITH THE AFTERNOON ISSUANCE. DID KEEP THE RELATIVELY HIGH POPS INTACT...AS A COUPLE WAVES OF FAST MOVING SNOW SHOWERS ARE LIKELY...BUT ANY ACCUMS LOOK TO BE A COUPLE INCHES AT BEST. FARTHER EAST...ADDED SOME ISOLATED POPS ALONG THE KS BORDER AS A FEW HIGH BASED STORMS DEVELOP ALONG THE DRYLINE...BUT THINK ANY STRONG/SEVERE CONVECTION WILL BE EAST IN KANSAS. WILL KEEP EASTERN MOUNTAIN/I-25 CORRIDOR DRY OVERNIGHT...AS DRY WESTERLY FLOW SHOULD DOMINATE. SURPRISED TO SEE THE 18Z NAM DROP THE COLD FRONT SOUTH OVER THE PLAINS SO QUICKLY...AND WILL LEAN TOWARD THE RUC/12Z GFS WHICH KEEP THE COLD FRONT NORTH OF THE PALMER DIVIDE UNTIL MIDDAY THURSDAY. DRY AIR MASS SUGGESTS MIN TEMPS NEAR FREEZING IN KPUB AND KCOS WHERE WINDS DECOUPLE. THURSDAY...FORECAST FOLLOWS THE 12Z NAM/GFS FAIRLY CLOSELY...BRINGING THE COLD FRONT TO THE PALMER DIVIDE BY MIDDAY...THEN SOUTH ACROSS THE AREA BY THE EVENING. THIS SOLUTION WOULD LIMIT PRECIP CHANCES OVER THE EAST UNTIL LATE AFTERNOON...AS MOIST UPSLOPE FLOW DEVELOPS. 18Z NAM THROWS IN A NEW SOLUTION...WITH FRONT SLAMMING SOUTH MUCH QUICKER AND PRECIP BREAKING OUT SOONER. LATER SHIFTS MAY NEED TO INTRODUCE MORE PRECIPITATION INTO THE EAST IF THIS FASTER TREND CONTINUES. MOUNTAINS SHOULD SEE CONTINUED SNOW SHOWER CHANCES UNDER THE UPPER LOW...BUT GIVEN SPOTTY NATURE OF THE CONVECTION...HARD TO PINPOINT ANY AREA FOR SIGNIFICANT SNOW ACCUMS. GENERALLY BROADBRUSH OF LOW ACCUMS WITH HIGH POPS AND NO HIGHLIGHT THE WAY TO GO FOR NOW. COOLER TEMPS AREAWIDE AS COLDER AIR FILTERS SOUTH. --PETERSEN .LONG TERM... (THURSDAY NIGHT THROUGH NEXT WEDNESDAY) WILL KEEP THIS RELATIVELY BRIEF. STILL SEVERAL METEOROLOGICAL ISSUES FOR THE LONG TERM...INCLUDING POPS...WINDS AND TEMPERATURES AS CLOSED UPPER LOW SLOWLY ROTATES NORTH OF THE CWFA. LATEST LONGER TERM MODELS SUGGEST THAT CLOSED UPPER LOW SLOWLY SHIFTS FROM FAR NORTH-CENTRAL COLORADO AT 00Z FRIDAY TO CENTRAL WYOMING BY 00Z SATURDAY AND THEN INTO NORTH DAKOTA BY 00Z SUNDAY. THE MOVEMENT OF THE UPPER SYSTEM IS SLOWER THAN EARLIER PROGGED...THEREFORE HAVE CONTINUED/EXTENDED POPS THROUGH FRIDAY NIGHT. ZONAL FLOW ALOFT TO UPPER RIDGING SHOULD THEN RETURN TO THE REGION FROM SATURDAY INTO NEXT WEEK...HOWEVER ANOTHER NORTHERLY SURGE IS PROJECTED TO PUSH THROUGH CWFA MONDAY NIGHT...ENHANCING POPS. GUSTY WINDS ALSO EXPECTED FROM FRIDAY NIGHT INTO SATURDAY. WITH RELATIVELY CLOSE PROXIMITY OF CLOSED UPPER LOW FROM THURSDAY NIGHT INTO FRIDAY NIGHT...WILL CONTINUE TO PAINT UNSETTLED METEOROLOGICAL PICTURE THIS TIME-FRAME...WITH SEVERAL INCHES OF ACCUMULATING SNOW POSSIBLE OVER THE HIGHER TERRAIN...ESPECIALLY ABOVE 7000 FEET. COOLEST TEMPERATURES OF THE LONG TERM SHOULD BE ON FRIDAY...WHILE WARMEST TEMPERATURES SHOULD BE NOTED FROM SATURDAY INTO MONDAY. THANKS AGAIN TO SURROUNDING OFFICES FOR COORDINATION/COLLABORATION. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 649 AM MDT WED MAR 28 2007 COZ058>089-093>099-291300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 649 AM MDT WED MAR 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT STRONG WINDS WILL SPREAD ACROSS THE REGION TODAY AS A COLD FRONT MOVES ACROSS THE MOUNTAINS AND INTO THE PLAINS BY TONIGHT. SOUTH TO SOUTHWEST WINDS WILL INCREASE THIS MORNING AT 25 TO 35 MPH. GUSTS UP TO 50 MPH WILL BE POSSIBLE ACROSS THE PLAINS...WITH GUSTS UP TO 65 MPH ACROSS THE MOUNTAINS. MODERATE TO HEAVY SNOW WILL CONTINUE ACROSS THE WESTERN MOUNTAINS TODAY...WITH THE HEAVIEST SNOW FALLING ACROSS THE EASTERN SAWATCH...MOSQUITO RANGE...AND ALL OF LAKE COUNTY. TOTAL SNOWFALL ACCUMULATIONS OF 4 TO 8 INCHES WILL BE POSSIBLE IN THESE AREAS BY MIDNIGHT...WITH LOCALLY HIGHER AMOUNTS ACROSS THE WEST AND SOUTHWEST FACING SLOPES. SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS UP TO 45 THIS MORNING...WILL CAUSE WHITE OUT CONDITIONS AT TIMES OVER THE MOUNTAIN PASSES IN AREAS OF BLOWING AND DRIFTING SNOW. LIGHT TO MODERATE SNOWFALL WILL CONTINUE ACROSS THE EASTERN SAN JUAN AND LA GARITA MOUNTAINS TODAY...WHERE TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES CAN BE EXPECTED BY MIDNIGHT TONIGHT. ISOLATED TO SCATTERED SNOW SHOWERS WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS OF THE SANGRE DE CRISTO MOUNTAINS...AND PIKES PEAK. LOCAL ACCUMULATIONS OF UP TO 3 INCHES WILL BE POSSIBLE IN THESE AREAS. ISOLATED EMBEDDED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AND HIGH VALLEYS BY AFTERNOON...WITH THE PRIMARY THREAT BEING DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALLY INTENSE SNOWFALL RATES OF UP TO 2 INCHES PER HOUR WILL BE POSSIBLE UNDER THESE THUNDER SNOW SHOWERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ONE TO FOUR INCHES OF SNOW ACCUMULATION WILL BE POSSIBLE OVER THE CENTRAL MOUNTAINS ON THURSDAY...WITH ANOTHER ONE OR TWO INCHES POSSIBLE THURSDAY NIGHT. A FEW THUNDERSTORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EARLY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY TODAY AND TONIGHT ACROSS THE MOUNTAINS FOR WIND GUSTS AND SNOWFALL...AND WILL BE POSSIBLE TODAY ACROSS THE EASTERN PLAINS FOR STRONG WIND GUSTS.
The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 23:40 UTC.
3 tornado, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
With a maximum rating of EF3 and a maximum damage path width of 900 yards, the tornado raced through Holly, causing two fatalities and nine injuries.
The Prowers County tornado crossed into Kiowa County and traveled another 11 miles...destroying electrical transmission poles (EF2 damage). The tornado did not hit any other structures in Kiowa County.
A second tornado developed from the same supercell that spawned the Holly tornado. It destroyed four electrical transmission poles on State Highway 96...east of Towner...and then moved through a rural area...before crossing into Greeley County Kansas.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Prowers | 2007-03-29 | 29 | Female | Mobile/Trailer Home | Direct |
| Tornado, Prowers | 2007-04-26 | 76 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2007Every state in 2007This day in weather historyThe tornado archive for Colorado, 2007Warnings in Colorado, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22288, 22289, 22290, 22284, 22285, 22992.